Alert archive / New York / Tornado Warnings in 2009

Tornado Warning 4, NWS Binghamton, NY

June 9, 2009Sullivan County, New York; Pike County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Jun 9, 2009, 3:44 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2009, 3:44 PM EDT (19:44 UTC)
Expired
Jun 9, 2009, 4:15 PM EDT
In force
31 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Sullivan County, NY, Pike County, PA

The radar

The Binghamton radar (KBGM), 113 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:50 PM EDTHAIL 0.756 Nw Highland Lake, NYPUBLIC REPORTED SEEING PENNY SIZE HAIL ALONG ROUTE 55 ABOUT HALFWAY BETWEEN ELDRED AND BETHEL.
Jun 9, 4:15 PM EDTHAIL 0.751 Ene Highland Lake, NYPENNY SIZE HAIL MEASURED AT SAND BEACH.
Jun 9, 4:15 PM EDTHAIL 0.751 Ne Highland Lake, NYPENNY SIZE HAIL AT THE NORTH AMERICAN CULTURAL LABORATORY. TIME ESTIMATED BY RADAR.
Jun 9, 4:15 PM EDTHAIL 0.75Highland Lake, NYPENNY SIZE HAIL AT THE NORTH AMERICAN CULTURAL LABORATORY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 1:31 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KBGM 091944
TORBGM
NYC105-PAC103-092015-
/O.NEW.KBGM.TO.W.0004.090609T1944Z-090609T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
344 PM EDT TUE JUN 9 2009

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN SULLIVAN COUNTY IN CENTRAL NEW YORK...
  EXTREME NORTH CENTRAL PIKE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LAVA...
  MOVING SOUTHEAST AT 15 MPH.

* THE STORM CAPABLE OF PRODUCING THE TORNADO WILL BE NEAR...
  ELDRED BY 405 PM EDT...
  HIGHLAND LAKE BY 415 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A BASEMENT
OR AN INTERIOR ROOM...AWAY FROM WINDOWS.

&&

LAT...LON 4154 7475 4150 7488 4148 7497 4160 7507
      4162 7507 4168 7495
TIME...MOT...LOC 1943Z 319DEG 14KT 4160 7499

$$
1 follow-up statement
000 
WWUS51 KBGM 092017
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 PM EDT TUE JUN 9 2009

NYC105-PAC103-092025-
/O.EXP.KBGM.TO.W.0004.000000T0000Z-090609T2015Z/
SULLIVAN NY-PIKE PA-
417 PM EDT TUE JUN 9 2009

...THE TORNADO WARNING FOR EXTREME NORTH CENTRAL PIKE AND
SOUTHWESTERN SULLIVAN COUNTIES HAS EXPIRED...

THIS STORM NO LONGER HAS A TORNADO POTENTIAL AT THIS TIME. A SEVERE 
THUNDERSTORM WARNING IS IN EFFECT FOR THE EXTREME SOUTHERN PART OF 
SULLIVAN COUNTY...AND EASTERN PIKE COUNTIES UNTIL 445 PM.

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.

LAT...LON 4154 7475 4150 7488 4148 7497 4160 7507
      4162 7506 4168 7495
TIME...MOT...LOC 1944Z 319DEG 14KT 4160 7499

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 9, 2:03 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 9, 2:03 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
203 PM EDT TUE JUN 9 2009

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS AFTERNOON AND EARLY
EVENING, WITH SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING
DRY WEATHER FOR LATE TONIGHT AND WEDNESDAY. MORE SHOWERS AND
POSSIBLY THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT ENTERING WESTERN PTN OF CWA ATTM WITH NO ACTIVITY ALONG
BOUNDARY SO FAR. WATER VAPOR INDICATES VERY DRY MID LEVEL AIR
ADVECTING ACROSS REGION. MODELS SOUNDINGS AND 12Z RAOB AT BUF
INDICATE CAPE VALUES AROUND 2,000 J/KG WILL BE REALIZED ONCE SFC
TEMPS REACH THE UPPER 70S. WITH BOUNDARY MOVING INTO WRN/NRN PTN
OF CWA ATTM LOWERED POPS TO CHC HERE BUT KEPT LIKELY POPS FOR THE
AFTERNOON REST OF AREA. WITH MODERATE INSTABILITY, FAIRLY STEEP
LAPSE RATES IN THE HAIL GROWTH ZONE AND MID LEVEL DRY AIR,
POTENTIAL EXISTS FOR LARGE HAIL WITH ANY STRONG CONVECTION THIS
AFTERNOON. DEEP LAYER BULK SHEAR ALSO SUGGEST THE POTENTIAL FOR
SUPERCELL DEVELOPMENT. ATTM BEST CHANCES FOR SEVERE WEATHER THIS
AFTERNOON APPEARS EAST OF I81 AND ACROSS ALL OF NE PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
TONIGHT/WEDNESDAY...AFTER LINGERING CONVECTION FOR EASTERN PTN OF
FA SFC HIGH PRES WILL BUILD OVER REGION WITH DRIER WEATHER.

ANOTHER AREA OF SHOWERS WILL MOVE INTO THE AREA WED NGT AND
CONTINUE INTO THU EVE. A FEW SHOWERS COULD FORM WED AFTN DUE TO LL
INSTABILITY IF ANY FORCING OCCURS. MODELS FASTER PUSHING PRECIP
ITO THE AREA WED AFTN. THE MAJORITY OF THE SHOWERS WILL BE WED
OVERNIGHT TO THU EVE. THE STEADIEST PRECIP WILL BE ACROSS THE NE
PA AND THE CATSKILLS WHILE A SFC LOW PRESSURE AREA MOVES ALONG
THROUGH PA THU. WITH AMPLE FORCING AND MID LEVEL INSTABILITY AND
WEAK HEIGHT FALLS THERE COULD BE SOME EMBEDDED TS. SHOWERS WILL
TAPER OFF FROM W TO E THU NGT. ANOTHER SOAKING RAIN WITH
WIDESPREAD ONE INCH RAINS. LOCALIZED HIGHER RAINFALL AMOUNTS DUE
TO TS. PWATS OVER 1.5 INCHES WITH SATURATED SOUNDINGS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
VERY FEW CHANGES TO THE EXTENDED FORECAST. A BROAD TROUGH OF LOW
PRESSURE WILL BE OVER THE EASTERN UNITED STATES THROUGH NEXT WEEK.
THIS WILL BRING A SMALL POSSIBILITY OF SOME SHOWERS OVER THE
WEEKEND FOR THE CWA.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS WITH A FEW LOCALIZED AREAS OF MVFR THIS
AFTERNOON AND EVENING. THE AREAS OF MVFR WILL BE IN AND NEAR
ANY THUNDERSTORMS THAT DEVELOP. EXPECTING ISOLATED STORM
DEVELOPMENT THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS
MAY BE SEVERE WITH HAIL AND WIND AS THE MAIN THREATS. THESE STORMS
ARE AHEAD OF A WEAK COLD FRONT THAT HAS MADE IT INTO CENTRAL NEW
YORK. THIS FRONT IS SLOW MOVING AND WILL MOVE THROUGH VERY
SUBTLY...WITH WINDS ONLY 5 TO 10 KTS AHEAD AND BEHIND IT.

ONCE THE FRONT PASSES...SKIES SHOULD BEGIN TO CLEAR. WITH DEW
POINTS UP IN THE UPPER 50S AND LOW 60S...FOG IS VERY POSSIBLE OVER
MUCH OF CENTRAL NEW YORK AND NORTHEASTERN PA TONIGHT. HAVE REDUCED
VIS IN THE TAFS TO REFLECT THIS.

OUTLOOK...
WED...VFR XCPT VLY FOG AT ELM WED MRNG.
WED NGT THRU THU...MVFR/IFR IN RAIN.
FRI THRU SAT...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...RRM
SHORT TERM...TAC
LONG TERM...SLI
AVIATION...SLI
Hazardous weather outlook, Jun 9, 1:46 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
146 PM EDT TUE JUN 9 2009

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-101800-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
146 PM EDT TUE JUN 9 2009

...SEVERE THUNDERSTORM WATCH 355 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NYZ009-015>018-022>025-036-037-044-101800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
146 PM EDT TUE JUN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 1:52 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
152 PM EDT TUE JUN 9 2009

NYZ044-045-091900-
CHENANGO NY-CORTLAND NY-
152 PM EDT TUE JUN 9 2009

...STRONG THUNDERSTORM WILL AFFECT CENTRAL CORTLAND AND WEST CENTRAL
CHENANGO COUNTIES...

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MCGRAW...AND
  MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FREETOWN CORNERS AND SOLON AT 200 PM EDT...
  EAST FREETOWN AND TEXAS VALLEY AT 210 PM EDT...
  TAYLOR AND WILLET AT 215 PM EDT...
  CINCINNATUS AND PITCHER AT 220 PM EDT...
  GERMAN AT 225 PM EDT...
  MC DONOUGH AND PHARSALIA AT 230 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Local storm report, Jun 9, 2:10 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             4 SE CLINTON            43.01N 75.32W
06/09/2009  E0.75 INCH       ONEIDA             NY   PUBLIC

&&

MSE
Local storm report, Jun 9, 3:01 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
301 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             RICHFIELD SPRINGS       42.85N 74.99W
06/09/2009  E1.75 INCH       OTSEGO             NY   PUBLIC

&&

JML
Local storm report, Jun 9, 3:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             4 SE CLINTON            43.01N 75.32W
06/09/2009  E0.75 INCH       ONEIDA             NY   PUBLIC

0250 PM     HAIL             RICHFIELD SPRINGS       42.85N 74.99W
06/09/2009  E1.75 INCH       OTSEGO             NY   PUBLIC

0253 PM     HAIL             RICHFIELD SPRINGS       42.85N 74.99W
06/09/2009  E1.25 INCH       OTSEGO             NY   PUBLIC

0320 PM     HAIL             MT VISION               42.57N 75.05W
06/09/2009  E0.75 INCH       OTSEGO             NY   AMATEUR RADIO

0320 PM     HAIL             3 ENE COCHECTON         41.72N 75.00W
06/09/2009  E1.00 INCH       SULLIVAN           NY   PUBLIC

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:56 PM EDTSevere Thunderstorm WarningBGMOneida, Otsego64 min
Jun 9, 2:55 PM EDTSevere Thunderstorm WarningBGMSullivan55 min
Jun 9, 2:59 PM EDTSevere Thunderstorm WarningBGMOtsego61 min
Jun 9, 3:17 PM EDTTornado WarningBGMSullivan28 min
Jun 9, 3:25 PM EDTSevere Thunderstorm WarningBGMOtsego50 min
Jun 9, 3:31 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego44 min
Jun 9, 4:11 PM EDTTornado WarningBGMDelaware34 min
Jun 9, 4:12 PM EDTSevere Thunderstorm WarningBGMSullivan33 min
Jun 9, 4:13 PM EDTSevere Thunderstorm WarningBGMOtsego47 min
Jun 9, 4:18 PM EDTSevere Thunderstorm WarningBGMBroome42 min
Jun 9, 4:43 PM EDTTornado WarningBGMDelaware47 min
Jun 9, 6:34 PM EDTAreal Flood AdvisoryBGMDelaware58 min
Jun 8, 11:39 PM EDTAreal Flood AdvisoryBGMPike, Wayne2 hr

Nearby

Tornado Warnings in New York, 2009Tornado Warnings in Pennsylvania, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.